Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Goodland, KS

June 19, 2002Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2002, 7:15 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2002, 7:15 PM CDT (00:15 UTC)
Expired
Jun 19, 2002, 8:15 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:20 PM CDTHail 0.75Grinnell, KS
Jun 19, 7:30 PM CDTHail 0.75Hoxie, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2329 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1932 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 200015
SVRGLD
KSC063-179-200115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM CDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS
  GOVE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF GRINNELL...OR ABOUT 15 MILES
  EAST OF OAKLEY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAINFIELD AT 720 PM CDT
  PARK AT 730 PM CDT
  QUINTER AT 740 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3914 10074 3901 10058 3894 10020 3938 10032

TABER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:00 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 19, 2:00 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED JUN 19 2002

CHALLENGES ARE FRONTAL TIMING TONIGHT WITH ASSOCIATED WEATHER AND
SAME CHALLENGE ON THU.

DRYLINE LYING BETWEEN GLD AND ITR AND SLIPPING SLOWLY TO EAST. THIS
SHOULD BE THE KEY TO LATE AFTERNOON AND EARLY EVENING ACTIVITY.
HOWEVER PICTURE BECOMES INCREASINGLY COMPLICATED AS INCREASING LOW
LEVEL MOISTURE OCCURS IN NE CO AS AFTERNOON ADVANCES. AS RESULT OF
CONTINUED AND INCREASING NORTH-NORTHEAST UPSLOPE FLOW THERE. ACTUAL
COLD FRONT AS DEFINED BY 85H T PACKING DOES NOT BEGIN TO MOVE INTO
CWA UNTIL AFTER 00Z. THIS INITIATES SOME TSRA IN NE CO IN LATE PM
WHILE AT SAME TIME DRYLINE INITIATES SOME IN NW KS EAST OF MCK TO
TRB AREA. LOOKS LIKE EVENING HOURS COULD BE VERY COMPLICATED WITH
RESPECT TO TYPE AND POSITION OF WEATHER.

WILL GO WITH ONGOING FCST AND MODIFY IN SHORTTERM WITH MESOETA AND
AVN THEREAFTER.

MODELS BRING FRONT INTO NW KS AND FAR EAST CO DURING EARLY PART OF
NIGHT AND THEN STALL IT ALONG A ITR CO TO MCK NE LINE BY MORNING.
APPEARS TO OSCILLATE N TO S TO N AROUND KGLD. PRECIP CHANCES TO BE
BEST NEAR AND NORTH OF FRONT DURING NIGHT. AFTER INITIAL OUTBREAK OF
TSRAS SCT TSRAS/SHOWERS WOULD SEEM TO BE BEST DESCRIPTIVE. FRONT TO
BE VERY SHALLOW. MODELS SHOW HTS AT 50H AND 70H TO CONTINUE TO RISE
OVER NEXT 24 TO 36 HRS. SO MID TO UPPER LEVELS TO REMAIN RELATIVELY
DRY AND STABLE WITH SW FLOW PREDOMINATING. LOW LEVEL UPSLOPE
INCREASES DURING NIGHT IN N-NW PORTION CWA WITH SOME PRECIP AND
COOLING WHILE SOUTH WINDS AND WARM AIR HOLDS ON IN S TO EAST.
DYNAMICS REMAIN FAR TO NORTH SO AFTER MIDNIGHT PRECIP TO BE TOTALLY
DRIVEN BY UPSLOPE AND LIFT NORTH OF NEAR STATIONARY FRONT.

THU FRONT BECOMES MORE W-E FROM SOUTH YUMA CNTY TO NEAR NORTON
SPLITTING HIGH TEMPS DRAMATICALLY EACH SIDE OF WEAKENING FRONT.
THETA-E RIDGE/MAX OVER/BEHIND FRONT IN NE PART OF CWA. SO SEE BEST
CHANCES TSRAS THERE DURING PM DUE TO FRONTAL INSTABILITY AND CAPE
AVAILABLE. HOWEVER SFC TEMPS COOLEST THERE DUE TO HEAVIER CLDS
BEHIND FRONT. DURING EVENING HRS ANOTHER S/W MOVES FROM SW TO NE
ACROSS CWA KICKING OFF LINE TSRAS IN FAR EAST CO AND MOVING NE
ACROSS CWA. S/W ALSO RESULTS IN HASTENING OF SFC WARM FRONT RAPIDLY
TO NE DURING NIGHT.

FRI WARMER AIR RETURNS IN STRENGTH FROM SW PUSHING TEMPS INTO THE
90S AND ANOTHER S/W RESULTS IN PM/EVENING TSRAS. SCENARIO SOMEWHAT
REPEATS SAT AND SUN. BY MON UPPER RIDGE HAS BUILT SUFFICIENTLY TO
PUSH JET AND S/W TRAFFIC TO NEAR CANADIAN BORDER/NRN PLAINS. VERY
HOT AND DRY WEATHER SETS IN FOR CEN PLAINS WITH TEMPS 10 TO 20
DEGREES ABOVE NORMAL.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jun 19, 4:31 PM CDT, 2 hours 44 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED JUN 19 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH THIS EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT
(10 PM CDT).  A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS
PRODUCE LARGE HAIL AND DAMAGING WINDS.

THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE...
RAWLINS...DECATUR...GRAHAM...SHERMAN...THOMAS...SHERIDAN...NORTON...
WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.

THE FOLLOWING NEBRASKA COUNTIES ARE IN THE WATCH...DUNDY...
HITCHCOCK...AND RED WILLOW.

IF A THUNDERSTORM MOVES NEAR YOUR AREA...SEEK SHELTER INSIDE A
REINFORCED BUILDING IMMEDIATELY.

MENTZER
Special weather statement, Jun 19, 5:21 PM CDT, 1 hour 54 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT WED JUN 19 2002

AT 418 PM A NUMBER OF DUST DEVILS HAVE BEEN REPORTED ACROSS WESTERN
THOMAS COUNTY. THESE FEATURES ARE FORMING ALONG A STRONG SURFACE
BOUNDARY THAT EXTENDS FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS.  DUST
DEVILS ARE GENERALLY WEAK. HOWEVER...THUNDERSTORMS ARE ALSO FORMING
ALONG THE BOUNDARY. WITH CIRCULATIONS ALREADY PRESENT NEAR THE
BOUNDARY...ANY THUNDERSTORMS THAT DO FORM MAY PRODUCE TORNADOES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS ALL OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10 PM
CDT).

MENTZER
Local storm report, Jun 19, 6:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    8 WSW RUSSELL SPGS        KS   .88 INCH HAIL
06/19/02   LOGAN                          REPORTED BY PUBLIC.

0445 PM    6 S MC COOK               NE   2 INCH HAIL
06/19/02   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

0445 PM    9 SSE SHARON SPGS         KS   .75 INCH HAIL
06/19/02   WALLACE                        REPORTED BY PUBLIC.

0510 PM    14 S HERNDON              KS   .88 INCH HAIL
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0510 PM    9 S HERNDON               KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0515 PM    5 W OBERLIN               KS   TORNADO
06/19/02   DECATUR                        REPORTED BY EMERGENCY
                                          MANAGEMENT.  REPORTED
                                          SEVERAL TORNADOES
                                          MOVING NW.

0522 PM    5 SW HERNDON              KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0525 PM    7 W OBERLIN               KS   TORNADO
06/19/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0525 PM    5 S HERNDON               KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0530 PM    5 S HERNDON               KS   WIND DAMAGE
06/19/02   RAWLINS                        POWER LINES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0530 PM    5 S HERNDON               KS   1 INCH HAIL
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0540 PM    2 SW ATWOOD               KS   60 MPH TSTM GUST
06/19/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 19, 6:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    8 S OBERLIN               KS   70 MPH TSTM GUST
06/19/02   DECATUR                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 19, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    HERNDON                   KS   TORNADO
06/19/02   RAWLINS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          NUMEROUS TOUCDOWNS
                                          SIGHTED.
Local storm report, Jun 19, 7:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT WED JUN 19 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    HERNDON                   KS   1.75 INCH HAIL
06/19/02   RAWLINS                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:25 PM CDTTornado WarningGLDSherman65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.